Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 75, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 14, 2002, 2:22 PM EDT for Sullivan County, New York. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 2002, 2:22 PM EDT (18:22 UTC)
- Expired
- Aug 14, 2002, 3:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Sullivan County, NY
The radar
The Albany radar (KENX), 113 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:30 PM EDT | Thunderstorm Wind 55 E | White Lake, NY | Trees and wires down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
007 WUUS51 KBGM 141822 SVRBGM NYC105-141915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 219 PM EDT WED AUG 14 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN CENTRAL NEW YORK. * UNTIL 315 PM EDT. * AT 212 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HARRIS...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LIBERTY AND KIAMESHA AT 225 PM EDT. HURLEYVILLE AT 230 PM EDT. LOCH SHELDRAKE AND SOUTH FALLSBURG AT 235 PM EDT. FALLSBURG AT 240 PM EDT. WOODBOURNE AND WOODRIDGE AT 245 PM EDT. NEVERSINK AT 250 PM EDT. WILLOWEMOC AT 305 PM EDT. GRAHAMSVILLE AT 310 PM EDT. ANOTHER STORM NEAR ROSCOE WILL MOVE TO BEAVER KILL AT 230 PM EDT. THIS STORM COULD ALSO HAVE LARGE HAIL AND DMAGING WINDS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. $$ LAT...LON 4175 7491 4161 7477 4182 7427 4204 7449
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:30 AM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 14, 10:30 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1030 AM EDT WED AUG 14 2002 CONVECTIVE DEBRIS MOVING OVERHEAD SHOULD BE THROUGH THE AREA IN THE NEXT HOUR OR TWO. EVEN WITH THE CLOUDS TEMPERATURES ARE ALREADY IN THE LOWER TO MID 80S...AND WITH 850MB TEMPS OF 21-22C THIS AFTERNOON HIGHS SHOULD REACH THE MID TO UPPER 90S IN MOST VALLEY LOCATIONS. RAISED FIRST PERIOD HIGHS A FEW DEGS ALL ZONES AND BUMPED UP WINDS SLIGHTLY. RECORD HIGHS A POSSIBILITY...ESPECIALLY IN SYR (96) AND AVP (92)...SO MENTIONED IN ZONES. REST OF FORECAST UNCHANGED. VAN AUSDALL -------------------------PREVIOUS DISCUSSION---------------------- ANOTHER MILD NIGHT ACROSS THE REGION WITH MAINLY CLEAR SKIES AND HAZE. CONVECTION OVR CNTRL PA CONTINUES TO MOVE NE AND NOT WEAKENING WITH TIME. THIS CONVECTION BEING HELPED BY A WEAK MID LVL TROF. TODAY...UPR LVL RIDGE REMAINS OVER AREA WITH T85 AROUND 20C. EXPECT PLENTY OF SS WITH TEMPS IN LOWER TO MIDDLE 90S. MODEL SOUNDINGS (ETA) SHOW CAPE VALUES AROUND 2000 J/KG (NGM MUCH LESS) BUT MID LVL LAPSE RATES NOT IMPRESSIVE WITH MOST OF THE INSTABILITY LOW LVL. MODELS DO INDICATE LOW LVL CONVERGENCE THIS AFTERNOON WITH SOUTHERLY FLW INTERSECTING SW FLW FROM LAKE PLAIN. ALSO SHORT WAVE TROF ASSOCIATED WITH FAIRLY STRONG MID LVL SPEED MAX EJECTS OUT OF ERN LAKES THIS AFTERNOON. SPC INCLUDES REGION IN SLIGHT CHC TODAY BUT EXPECT THIS ACTIVITY WILL REMAIN WEST OF REGION. WILL GO WITH SLIGHT CHC TODAY FOR AFTERNOON ACTIVITY. TONIGHT...A PARTLY CLOUDY MUGGY NIGHT WITH MID/HIGH LVL MST. THURSDAY...H5 SHORT WAVE TROF APPROACHES AREA BUT DYNAMICS CONTINUE TO WEAKEN AS IT PROGRESSES EASTWARD. SFC BOUNDARY NEARLY WASHES OUT OVR FA BY EVENING. WILL RE-INTRODUCE CHC POPS INTO CNTRL/ERN ZONES FOR LATE DAY. THURSDAY NIGHT...WILL CONTINUE WITH CHC POPS AS FRONT OOZES ACROSS AREA. NO CHANGES TO EXTENDED. .BGM...NONE. RRM
In the hours before
Special weather statement, Aug 14, 2:06 PM EDT, 16 minutes before
NYZ057-022145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 206 PM EDT WED AUG 14 2002 ...THUNDERSTORM WITH HEAVY RAIN AND HAIL MOVING INTO THE AREA... AT 2:05 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN AND HAIL NEAR ROSCOE IN SULLIVAN COUNTY NEW YORK. THE STRONG THUNDERSTORM WILL BE NEAR... LEWBEACH AT 2:30 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF ONE INCH TO 1.25 INCHES ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. BLL
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:08 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 67 min |
| Aug 14, 3:15 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 45 min |
| Aug 14, 3:45 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.